Case Presentation: A 49-year-old male with primary sclerosing cholangitis and newly diagnosed locally advanced cholangiocarcinoma was initiated on 5-Fluorouracil (FU) based chemotherapy (FOLFOX) as an outpatient (Figure 1). Within one day of receiving FOLFOX, the patient presented to the ED with acute, intermittent chest pain radiating to his left arm and shortness of breath. Vital signs were normal. Troponin was 118 ng/L which increased to 325 mg/L. EKG showed diffuse ST-segment elevations (Figure 2). A TTE showed apical hypokinesis and ejection fraction (EF) of 20-25%, reduced from 55-60% five days prior to chemotherapy. Cardiac computed tomography angiography (CCTA) showed no athrosclerosis.Within six hours the patient became hypotensive (64/45) and tachycardic (99). On exam extremities were cool. Troponin was 667 ng/L, lactic acid was 3.1 mmol/L, and superior vena cava blood gas (ScvO2) was 47%. He was started on dobutamine for cardiogenic shock and transferred to the cardiac care unit, where uridine triacetate was started. After three days of treatment with uridine triacetate, dobutamine was weaned. Cardiac magnetic resonance (CMR) performed the day of treatment completion showed recovering EF of 43%. Repeat TTE performed six days after uridine triacetate treatment as well as surveillance TTE done six months post-treatment demonstrated a recovered EF (50-55%). Afterward, the patient received non-5-FU chemotherapy.
Discussion: 5-FU is a fluoropyrimidine antimetabolite agent used in the treatment of solid tumors. Cardiotoxicity is a notorious side effect, occurring in 1 to 8% of patients . Cardiotoxicity can range from asymptomatic EKG changes to cardiogenic shock with dilated cardiomyopathy and rarely ventricular arrhythmias, myocardial infarction, and sudden cardiac death [2-5]. The most common presenting symptom is chest pain and the greatest risk factor is continuous 5-FU administration [1, 4]. Hypothesized mechanisms include 5-FU induced coronary vasospasm, stress cardiomyopathy similar to Takatsubo cardiomyopathy, and direct cardiotoxicity .Initial diagnostics include troponin, EKG, and TTE. However, markers of cardiac injury may not be elevated and TTE may not show signs of left ventricular dysfunction. In patients at high risk for CAD with chest pain, cardiac ischemia should be ruled out with cardiac catheterization. CCTA can be considered in patients with a lower pre-test probability of CAD. If 5-FU toxicity is suspected, 5-FU should be discontinued. Anti-anginal agents can be initiated if clinically indicated [4, 7]. Cardiogenic shock and dysrhythmias should be treated accordingly. Uridine triacetate is an antidote that competes with 5-FU incorporation into RNA . It is associated with improved survival rates and is indicated for life-threatening cardiotoxicity or severe, early-onset symptoms [8, 9]. 5-FU cardiotoxicity is reversible, particularly if recognized and treated early . Risk of recurrent cardiotoxicity with 5-FU is 82-100%, therefor 5-FU therapy should be avoided except for cases where an effective alternate chemotherapy regimen is lacking and after a careful multidisciplinary risk-benefit assessment .
Conclusions: Hospitalists may be the first to encounter patients with 5-FU induced cardiotoxicity and need to recognize early symptoms, and initiate work-up and early treatment. Patients in select cases should receive the 5-FU antidote, uridine triacetate. Discontinuation of 5-FU is essential to prevent irreversible cardiac damage .